Alert archive / Montana / Wind Advisories in 2009

Wind Advisory 10, NWS Missoula, MT

March 15, 20094 counties in Montana

NWS Missoula, MT issued this wind advisory at Mar 15, 2009, 8:38 PM MDT for 4 counties in Montana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2009, 8:38 PM MDT (02:38 UTC)
Expired
Mar 16, 2009, 12:00 AM MDT
In force
3 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 160238
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
838 PM MDT SUN MAR 15 2009

...GUSTY WINDS THROUGH MIDNIGHT...

.A STRONG COLD FRONT HAS PASSED THROUGH NORTHWEST MONTANA LEAVING
A VERY UNSTABLE ATMOSPHERE IN PLACE THROUGH THE REST OF THIS
EVENING. THIS WILL ALLOW STRONG AND GUSTY WINDS TO MIX TO THE
SURFACE THROUGHOUT THE REMAINDER OF THIS EVENING.

IDZ007-008-160345-
/O.CAN.KMSO.WI.Y.0009.000000T0000Z-090316T0300Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
738 PM PDT SUN MAR 15 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS SPEEDS HAVE DECREASED BELOW ADVISORY LEVELS AND WILL CONTINUE
TO DO SO THROUGHOUT THE NIGHT.

$$

MTZ001-003-160600-
/O.NEW.KMSO.WI.Y.0010.090316T0238Z-090316T0600Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
838 PM MDT SUN MAR 15 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH
CAN BE EXPECTED ACROSS NORTHWEST MONTANA...MAINLY NORTH OF HIGHWAY
200...THROUGH THE REMAINDER OF THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS75 KMSO 160600
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1200 AM MDT MON MAR 16 2009


MTZ001-003-160700-
/O.EXP.KMSO.WI.Y.0010.000000T0000Z-090316T0600Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
1200 AM MDT MON MAR 16 2009

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT. SUSTAINED
WINDS HAVE DECREASED ACROSS NORTHWEST MONTANA BUT WILL REMAIN
GUSTY AT 15 TO 25 MPH THROUGH THE NIGHT. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 15, 2:38 PM MDT, 6 hours earlier.

Area forecast discussion, Mar 15, 2:38 PM MDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MDT SUN MAR 15 2009

.DISCUSSION...A MOIST PACIFIC STORM CONTINUES TO MOVE INTO THE
NORTHERN ROCKIES. THE ASSOCIATED COLD FRONT IS STILL MOVING
THROUGH THE PACIFIC NORTHWEST...AND THE WARM AIR AHEAD OF THIS
FEATURE HAS PUSHED SNOW LEVELS INTO THE MOUNTAINS IN MOST OF THE
REGION. THEREFORE...HAVE RESTRICTED THE REMAINING ADVISORIES TO
THE MOUNTAINS AND HIGHER VALLEYS.

SOUTHERLY WINDS HAVE ALSO INCREASED STEADILY AHEAD OF THE FRONT.
MANY AREAS ARE SEEING WINDS OF 20 TO 30 MPH...BUT THE GRANGEVILLE
AREA WILL SEE GUSTS INTO THE UPPER 40S THROUGH MID EVENING WHEN
THE FRONT PASSES THAT AREA.

THE FRONT WILL PUSH THROUGH THE PANHANDLE AND NORTHWEST MONTANA
LATE THIS EVENING. PRECIPITATION SHOULD DECREASE MARKEDLY IN THOSE
AREAS AFTER THAT. HOWEVER...MOUNTAIN SNOW WILL CONTINUE THROUGH
THE NIGHT FROM NORTH CENTRAL IDAHO THROUGH THE CONTINENTAL DIVIDE
AS THE FRONT AND AN UPPER JET STALL OVER THE AREA. WILL THEREFORE
LINGER WINTER HIGHLIGHTS IN THOSE AREAS AS WELL...PRIMARILY FOR
TRAVEL OVER THE PASSES.

ON MONDAY...THE JET/SURFACE FRONT WILL SAG SOUTHWARD SOMEWHAT WITH THE
FOCUS FOR SNOW BEING THE HIGHER TERRAIN IN LEMHI COUNTY IDAHO AND
SOUTHWEST MONTANA. THIS TERRAIN COULD ALSO EXPERIENCE TRAVEL
DIFFICULTIES AT TIMES WITH THESE FEATURES.

TUESDAY THROUGH SUNDAY...MODEL GUIDANCE CONTINUES TO SHOW A ZONAL
WESTERLY UPPER LEVEL PATTERN OVER THE PACIFIC NORTHWEST INTO THE
END OF THE WEEK. A PACIFIC MOISTURE FEED WILL ACCOMPANY THIS
PATTERN THROUGH THIS TIME FRAME AND MOUNTAIN SNOW SHOWERS WILL BE
POSSIBLE THROUGH THURSDAY. AT CURRENT TIME THERE DOES NOT APPEAR
TO BE ANY STRONG OR IMPRESSIVE FEATURE WITH THE CURRENT PATTERN
THAT WOULD CAUSE MORE THAN NUISANCE IMPACTS THROUGHOUT THE
REGION...INCLUDING MOUNTAIN PASSES...UNTIL POSSIBLY THE MIDDLE OF
THE COMING WEEKEND.

&&

.AVIATION...THE INCOMING STORM SYSTEM WILL CONTINUE TO PRODUCE
WIDESPREAD SOUTH SURFACE WINDS...WITH GUSTS TO NEAR 30
MPH...THROUGH THE EVENING. A FRONT WILL MOVE THROUGH LATE THIS
EVENING...WITH WINDS BECOMING MORE WESTERLY BUT DECREASING
SOMEWHAT IN STRENGTH. MOUNTAIN SNOW AND VALLEY RAIN OR RAIN/SNOW
MIX WILL BECOME MORE WIDESPREAD THROUGH THE EVENING AS THE FRONT
APPROACHES AND PASSES THE REGION. PRECIPITATION WILL DECREASE OVER
FAR NORTHWEST MONTANA LATE TONIGHT AND MONDAY...BUT LINGER FROM
NORTH CENTRAL IDAHO INTO WEST CENTRAL AND SOUTHWEST MONTANA.
VISIBILITIES AT THE AIRFIELDS WILL BE ONLY MODERATELY IMPACTED DUE
TO THE LACK OF CONSISTENT SNOW AT THE LOWER ELEVATIONS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT MONDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR WEST GLACIER
     REGION.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR LOWER
     CLARK FORK REGION.

ID...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     WINTER WEATHER ADVISORY UNTIL 5 PM PDT MONDAY FOR SOUTHERN
     CLEARWATER MOUNTAINS.

&&

SHORT TERM...WHITMORE
LONG TERM....KITSMILLER
AVIATION...WHITMORE
Hazardous weather outlook, Mar 15, 2:18 PM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT SUN MAR 15 2009

IDZ010-161100-
EASTERN LEMHI COUNTY-
218 PM MDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT AND MONDAY

STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING AS A COLD
FRONT APPROACHES THE AREA. THIS HAS ALSO HELPED PUSH SNOW LEVELS
WELL INTO THE MOUNTAINS. THE FRONT WILL STALL IN THE AREA MONDAY
WITH SNOW LEVELS REMAINING ABOVE MOST VALLEY FLOORS. HOWEVER...THE
COMBINATION OF WINDS AND SNOW COULD CREATE HAZARDOUS WINTER
WEATHER DRIVING CONDITIONS OVER THE PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

A MOIST AND ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK.
THE MOUNTAINS AND PASSES WILL SEE MORE WINTER WEATHER AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-043-161100-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
218 PM MDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT AND MONDAY

STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING AS A COLD
FRONT APPROACHES THE AREA. THE FRONT WILL MOVE THROUGH THE AREA
EARLY MONDAY WITH SNOW LEVELS LOWERING TO THE VALLEY FLOORS IN THE
AFTERNOON. MOST AREAS WILL SEE LIGHT ACCUMULATIONS...BUT ENOUGH TO
CAUSE SLICK ROADWAYS AND POTENTIALLY HAZARDOUS TRAVEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

A MOIST AND ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK.
THE MOUNTAINS AND PASSES WILL SEE MORE WINTER WEATHER AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 15, 8:22 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT SUN MAR 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HEAVY SNOW       10 E ESSEX              48.28N 113.39W
03/15/2009  U0.0 INCH        FLATHEAD           MT   DEPT OF HIGHWAYS

            SEVERE DRIVING CONDITIONS ON US-2 MARIAS PASS FROM MP
            189.9 TO 198.

0816 PM     HEAVY SNOW       10 E ESSEX              48.28N 113.39W
03/15/2009  E7.0 INCH        FLATHEAD           MT   MESONET

            6.5 INCHES OF SNOW AT MARIAS PASS DURING PAST 24 HOURS
            FROM MESONET SENSOR

&&

DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 5:44 PM MDTWinter Weather AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow10 hr

Nearby

Wind Advisories in Montana, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.